Skip to main content

Antipsychotics for chemotherapy induced nausea and vomiting



by: Eric Widera (@ewidera)

So yesterday I wrote about the rapid uptake of using antipsychotics for insomnia in the hospital setting and wondered “when did this become a thing?”   Today, I’ll like to talk about antipsychotics for nausea by first asking that same question.

When did antipsychotics for nausea become a thing?  A long time ago.  Haloperidol and other anti-dopaminergic agents like metaclopromide have a long history of use both in the hospice, palliative care, and oncology setting.  Now we have a little more evidence that at least one of these drugs, olanzapine, may help with the prevention of chemotherapy induced nausea and vomiting.

The Study

A double-blind, randomized control study published in the NEJM last week compared 10mg olanzapine with placebo for 4 days, in addition to usual care with dexamethasone, aprepitant or fosaprepitant, and a 5-HT3 receptor antagonist, in 380 patients with no previous chemotherapy who were receiving cisplatin or cyclophosphamide–doxorubicin (two highly emetic agents).  The primary outcome was nausea prevention.  Secondary outcomes including no emesis and no use of rescue medication.

What they found

Not shocking for those who have been doing this work for a while – adding an anti-dopenergic agent works.   The proportion of patients with no chemotherapy-induced nausea was significantly greater with olanzapine than with placebo for multiple time points:
  • 0 to 24 hours after chemotherapy: 74% vs. 45%
  • 25 to 120 hours after chemotherapy: 42% vs. 25%
  • Overall 120-hour period: 37% vs. 22%

The complete-response rate was also significantly increased with olanzapine compared to placebo during the three periods:
  • 0 to 24 hours after chemotherapy: 86% versus 65% 
  • 25 to 120 hours after chemotherapy: 67% versus 52% 
  • Overall 120-hour period: 64% versus 41%

The biggest adverse effect was sedation which was severe in 5% of patients at day 2, but nobody stopped the study because of sedation.

Take Home Point

While this is a study of a particular antipsychotic, olanzapine, one does have to wonder if there would have been similar findings if they used a tried and true hospice medication: haloperidol.  Nevertheless, it does serve as an important study addressing one of the most common symptoms we see in palliative care.


Comments

Whatever disease we suffer, we should be courageous to face it. Being bold will help us to get rid of the disease soon. This article has mentioned everything very correctly. It's very sad thinking about the chemotherapy.

Popular posts from this blog

Are Palliative Care Providers Better Prognosticators? A Podcast with Bob Gramling

Estimating prognosis is hard and clinicians get very little training on how to do it.  Maybe that is one of the reasons that clinicians are more likely to be optimistic and tend to overestimate patient survival by a factor of between 3 and 5.  The question is, aren't we better as palliative care clinicians than others in estimating prognosis?  This is part of our training and we do it daily.   We got to be better, right? 

Well, on todays podcast we have Bob Gramling from the Holly and Bob Miller Chair of Palliative Medicine at the University of Vermont to talk about his paper in Journal of Pain and Symptom Management (JPSM) titled “Palliative Care Clinician Overestimation of Survival in Advanced Cancer: Disparities and Association with End of Life Care”.

Big findings from this JPSM paper include that we, like all other clinicians, are an optimistic bunch and that it actually does impact outcomes.   In particular, the people whose survival was overestimated by a palliative care c…

Delirium: A podcast with Sharon Inouye

In this week's GeriPal podcast we discuss delirium, with a focus on prevention. We are joined by internationally acclaimed delirium researcher Sharon Inouye, MD, MPH. Dr Inouye is Professor of Medicine at Harvard Medical School and Director of the Aging Brain Center in the Institute for Aging Research at Hebrew SeniorLife.

Dr. Inouye's research focuses on delirium and functional decline in hospitalized older patients, resulting in more than 200 peer-reviewed original articles to date. She has developed and validated a widely used tool to identify delirium called the Confusion Assessment Method (CAM), and she founded the Hospital Elder Life Program (HELP) to prevent delirium in hospitalized patients.

We are also joined by guest host Lindsey Haddock, MD, a geriatrics fellow at UCSF who asks a great question about how to implement a HELP program, or aspects of the program, in a hospital with limited resources.  


You can also find us on Youtube!


Listen to GeriPal Podcasts on:
iTunes…

The Dangers of Fleet Enemas

The dangers of oral sodium phosphate preparations are fairly well known in the medical community. In 2006 the FDA issued it’s first warning that patients taking oral sodium phosphate preparations are at risk for potential for acute kidney injury. Two years later, over-the-counter preparations of these drugs were voluntarily withdrawn by the manufacturers.  Those agents still available by prescription were given black box warnings mainly due to acute phosphate nephropathy that can result in renal failure, especially in older adults. Despite all this talk of oral preparations, little was mentioned about a sodium phosphate preparation that is still available over-the-counter – the Fleet enema.

Why Oral Sodium Phosphate Preparations Are Dangerous 

Before we go into the risks of Fleet enemas, lets spend just a couple sentences on why oral sodium phosphate preparations carry significant risks. First, oral sodium phosphate preparations can cause significant fluid shifts within the colon …